Selective serotonin reuptake inhibitor-induced apathy: A pediatric case series

Research output: Contribution to journalArticle

Abstract

Objectives: Selective serotonin reuptake inhibitor (SSRI)-induced apathy is characterized by a lack of motivation that is not a result of sedation or symptoms of depression. This report describes two pediatric cases of SSRI-induced apathy, one of which is the first reported case in a child with a non-OCD (obsessive compulsive disorder) anxiety disorder. Methods: The sample included 43 participants from the Johns Hopkins University site of the Research Units on Pediatric Psychopharmacology (RUPP) study of fluvoxamine in pediatric anxiety disorders. Data were reviewed for adverse events of at least moderate severity or that required a slowing of drug titration during the protocol; fluvoxamine blood levels were examined. Results: Two (2) cases of apathy were identified (5%), 1 in a 9-year-old child and the other in a 16-year-old adolescent; neither had depressive illness. Similarities to existing reports included: Lack of insight, delayed onset, dose dependency, and reversibility with SSRI dose reduction or discontinuation. Plasma fluvoxamine levels were 459 ng/mL and 87 ng/mL, representing, respectively, the 90th percentile and 50th percentile, of the blood level sample groups at the time of apathy presentation (weeks 8 and 24). The 16-year-old also exhibited co-occurring disinhibition symptoms. Conclusions: Educating patients and families, and close monitoring by clinicians for symptoms of SSRI-induced apathy, are important to limit the impact of this reversible adverse event on compliance and quality of life.

Original languageEnglish (US)
Pages (from-to)227-233
Number of pages7
JournalJournal of child and adolescent psychopharmacology
Volume16
Issue number1-2
DOIs
StatePublished - Feb 1 2006

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Psychiatry and Mental health
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Selective serotonin reuptake inhibitor-induced apathy: A pediatric case series'. Together they form a unique fingerprint.

  • Cite this